Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 130, NWS Bismarck, ND

July 17, 2012Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2012, 8:26 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 8:26 PM MDT (02:26 UTC)
Expired
Jul 17, 2012, 9:30 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, ND, Hettinger County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS53 KBIS 180226
SVRBIS
NDC001-041-180330-
/O.NEW.KBIS.SV.W.0130.120718T0226Z-120718T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM MDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 930 PM MDT.

* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES SOUTH OF REEDER TO 16 MILES SOUTHWEST OF
  HETTINGER TO 39 MILES SOUTH OF WHITE BUTTE...AND MOVING NORTHEAST
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUCYRUS AROUND 845 PM MDT.
  HETTINGER AROUND 855 PM MDT.
  HAYNES AROUND 905 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS OVER 60 MPH...1 MILE 
NORTH OF RALPH IN HARDING COUNTY. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4594 10298 4609 10299 4636 10206 4619 10201
      4595 10199 4593 10201
TIME...MOT...LOC 0226Z 247DEG 24KT 4595 10293 4582 10279
          4541 10260
WIND...HAIL 70MPH <.75IN

$$

KINNEY
3 follow-up statements
813 
WWUS53 KBIS 180253
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
953 PM CDT TUE JUL 17 2012

NDC001-041-180330-
/O.CON.KBIS.SV.W.0130.000000T0000Z-120718T0330Z/
ADAMS ND-HETTINGER ND-
853 PM MDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HETTINGER AND ADAMS COUNTIES UNTIL 930 PM MDT...

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM BUCYRUS TO HAYNES...MOVING NORTHEAST AT 35 MPH. HALF INCH SIZE 
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  HETTINGER...HAYNES AND BUCYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS IN NORTHERN  
HARDING COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4594 10207 4594 10222 4595 10286 4612 10287
      4636 10206 4619 10201 4595 10199 4593 10201
      4593 10203 4593 10207
TIME...MOT...LOC 0252Z 247DEG 32KT 4613 10270 4598 10250
WIND...HAIL 60MPH 0.75IN

$$

KINNEY
451 
WWUS53 KBIS 180314
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE JUL 17 2012

NDC001-041-180330-
/O.CON.KBIS.SV.W.0130.000000T0000Z-120718T0330Z/
ADAMS ND-HETTINGER ND-
914 PM MDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HETTINGER AND EASTERN ADAMS COUNTIES UNTIL 930 PM MDT...

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 14 MILES SOUTHWEST OF MOTT TO 6 MILES NORTHWEST OF NORTH
LEMMON...MOVING NORTHEAST AT 35 MPH.

IN ADDITION...THESE STORMS PRODUCED 60 MPH WINDS JUST SOUTH OF 
HETTINGER IN SOUTH DAKOTA SHORTLY BEFORE 9 PM MDT.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN ADAMS
AND SOUTHEASTERN HETTINGER COUNTIES.

LAT...LON 4595 10263 4616 10274 4618 10270 4617 10268
      4619 10267 4619 10263 4636 10207 4619 10201
      4595 10199 4593 10201
TIME...MOT...LOC 0312Z 246DEG 29KT 4620 10249 4599 10226
WIND...HAIL 60MPH <.75IN

$$

KINNEY
553 
WWUS53 KBIS 180332
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT TUE JUL 17 2012

NDC001-041-180342-
/O.EXP.KBIS.SV.W.0130.000000T0000Z-120718T0330Z/
ADAMS ND-HETTINGER ND-
932 PM MDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER AND
EASTERN ADAMS COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER GUSTY WINDS AROUND 50 MPH ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS...FROM LEMMON TO BENTLEY...THROUGH 10 PM CDT.

LAT...LON 4595 10263 4616 10274 4618 10270 4617 10268
      4619 10267 4619 10263 4636 10207 4619 10201
      4595 10199 4593 10201
TIME...MOT...LOC 0314Z 246DEG 29KT 4620 10247 4599 10224

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:16 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 17, 7:16 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT TUE JUL 17 2012

.DISCUSSION...
MADE SOME ADJUSTMENTS TO POPS AND WEATHER FOR CURRENT TRENDS...AND
TO INCREASE OVERNIGHT ACROSS THE NORTH. A COMPLEX OF STORMS IN NW
SOUTH DAKOTA MAY SKIRT THE SOUTHERN COUNTIES...AND A LINE OF
STORMS IS ALSO MOVING INTO NE MONTANA...POTENTIALLY IMPACTING THE
FORECAST AREA LATER TONIGHT. THE OVERALL ENVIRONMENT FOR SEVERE
WEATHER IS NOT VERY FAVORABLE...WITH RELATIVELY WEAK DEEP LAYER
SHEAR AND LIMITED INSTABILITY. SPC HAS DROPPED THE WESTERN AND
SOUTHERN COUNTIES FROM THE DAY 1 SLIGHT RISK AREA. HOWEVER...THERE
IS STILL PLENTY OF MOISTURE...AND TRAINING CELLS IN GOLDEN VALLEY
COUNTY PROMPTED A SMALL STREAM FLOOD ADVISORY. AN ISOLATED SEVERE
STORM CAN'T BE COMPLETELY DISCOUNTED TONIGHT.

&&

.AVIATION...
HAVE FOLLOWED HRRR MODEL IN ESTIMATING WEST TO EAST TIMING OF BEST
THUNDERSTORM CHANCES OVERNIGHT AT KBIS/KISN/KMOT/KDIK...WHERE VCTS
GROUPS HAVE BEEN INCLUDED. SOME MVFR FOG COULD ALSO OCCUR AT
KJMS/KBIS DURING THE EARLY MORNING HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION/AVIATION...RK
Hazardous weather outlook, Jul 17, 2:28 PM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
328 PM CDT TUE JUL 17 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
328 PM CDT TUE JUL 17 2012 /228 PM MDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. SOME
THUNDERSTORMS MAY BECOME SEVERE IN WESTERN AND FAR SOUTH CENTRAL
NORTH DAKOTA. SEVERE THREATS INCLUDE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CONTINUED CHANCES FOR THUNDERSTORMS WEDNESDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY EVENING THROUGH TUESDAY
NIGHT. IF YOU OBSERVE SEVERE WEATHER...PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0212.

KS

In the hours before

Special weather statement, Jul 17, 5:41 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT TUE JUL 17 2012

NDZ031-040-180045-
GOLDEN VALLEY-SLOPE-
541 PM MDT TUE JUL 17 2012

...SPECIAL WEATHER STATEMENT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN GOLVA AND ALPHA...MOVING NORTH AROUND 15
MPH. OTHER STORMS WERE DEVELOPING NEAR CARLYE AND BEACH.

THE STRONGEST STORMS COULD PRODUCE PENNY SIZE HAIL AND WINDS GREATER
THAN 40 MPH. LOCALLY HEAVY RAIN IS POSSIBLE...AND MOTORISTS SHOULD
BE PREPARED FOR PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  SENTINEL BUTTE...
  BEACH...
  GOLVA...
  ALPHA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Jul 17, 6:45 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT TUE JUL 17 2012

NDZ017-031-032-040-180145-
BILLINGS-GOLDEN VALLEY-MCKENZIE-SLOPE-
645 PM MDT TUE JUL 17 2012

...SPECIAL WEATHER STATEMENT...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TROTTERS...SOUTH THROUGH GOLDEN VALLEY
COUNTY. THESE STORMS WERE CONTINUING TO REDEVELOP AND MOVE SLOWLY
NORTHEAST.

EXPECT PERIODS OF LOCALLY HEAVY RAINFALL...WITH PONDING WATER ON
ROADS...AND RISES ON SMALL CREEKS AND STREAMS. THE STRONGEST STORMS
COULD ALSO PRODUCE ONE HALF INCH DIAMETER HAIL AND WINDS GREATER
THAN 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  SENTINEL BUTTE...
  TROTTERS...
  MEDORA...
  BEACH...
  GOLVA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Jul 17, 7:58 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE JUL 17 2012

NDZ043-044-180300-
ADAMS-BOWMAN-
758 PM MDT TUE JUL 17 2012

...LINE OF STRONG STORMS MOVING INTO FAR SOUTHWEST NORTH DAKOTA...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL
HARDING COUNTY TO PERKINS COUNTY...MOVING NORTHEAST AT 30 MPH.

STRONG WIND GUSTS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GASCOYNE...           SCRANTON...           REEDER...
  BUCYRUS...            HETTINGER...          HAYNES...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:38 PM MDTAreal Flood AdvisoryBISGolden Valley6 hr
Jul 18, 1:37 PM MDTHeat AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more31 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.